Iowa, 2012

Hail in Iowa, August 8, 2012

August 8, 2012 · NWS FSD · 1 event in 1 county or zone

A thunderstorm produced penny size hail at Alton in northwest Iowa in the late morning of August 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced penny size hail at Alton in northwest Iowa in the late morning of August 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 8, 8:50 AM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 8, 8:50 AM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
950 AM CDT WED AUG 8 2012

.DISCUSSION.../ISSUED AT 950 AM CDT/
WATER VAPOR LOOP CONTINUES TO SHOW THE MAIN WAVE IN SOUTHEAST NORTH
DAKOTA/NORTHEAST SOUTH DAKOTA MOVING SOUTHEAST.  AS A RESULT...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE A POSSIBILITY THROUGH
EARLY AFTERNOON IN AREAS EAST OF THE JAMES RIVER VALLEY.  A LITTLE
LONGER IN PORTIONS OF SWRN MN AND NWRN IA.  OUTFLOW BOUNDARY
INTERACTION ALSO HELPING MAINTAIN OR INCREASE STORM AREAL COVERAGE.
SMALL HAIL AND WINDS GUSTS TO 45 MPH WILL BE POSSIBLE WITH THE
STORMS.  FIRST TIME BEING ABLE TO USE THE DUAL POL PRODUCTS REAL
TIME AND THEY HAVE SHOWN SOME INTERESTING HAIL SIGNATURES BEFORE THE
STORMS START TO WEAKEN.  STILL EXPECT TO SEE SOME SUN THIS AFTERNOON
AFTER THE WAVE PULLS OFF TO THE EAST.  MAY NEED TO ADJUST TIMING OF
THE GRIDS...BUT ALL IN ALL THEY LOOK PRETTY GOOD. /HEITKAMP

&&

.AVIATION.../FOR THE 12Z TAF ISSUANCE/
CORE OF UPPER LEVEL SYSTEM BETWEEN ABERDEEN AND BISMARCK AT 12Z...
MOVING SOUTHEAST. CONVECTIVE THREAT IN THE SHORTEST TERM IS PRIMARY
FOCUS...AND REALLY TOO DIFFICULT TO PIN DOWN ON TIMING TO WARRANT
MENTION IN CURRENT TAF SET OTHER THAN LINGERING ACTIVITY LEAVING THE
KFSD AREA IN THE FIRST 15 TO 30 MINUTES OF THE TAF. BEHIND UPPER
WAVE...COULD GET SOME 2500-3500FT AGL CLOUDS...BUT LIKELY NOT A
CEILING AT THIS TIME. /CHAPMAN

&&

.PREV DISCUSSION.../ISSUED AT 315 AM CDT/
A COUPLE OF UPPER LEVEL WAVES NOW DROPPING SOUTHEAST ACROSS THE
DAKOTAS WILL PRODUCE AT LEAST SCATTERED SHOWERS/THUNDERSTORMS TODAY.
EXPECT ACTIVITY TO BE MAINLY EAST OF THE JAMES RIVER AFTER 12Z...
ALTHOUGH KHON AREA COULD SEE SOME LIGHT ACTIVITY FOR AN HOUR OR TWO
EARLY IN THE PERIOD. SHOULD SEE A BIT OF A BREAK BETWEEN THE LEAD
AREA OF PRECIP NOW MOVING THROUGH THE NORTHWEST CORNER OF THE CWA
AND TRAILING AREA CLOSER TO THE MAIN UPPER WAVE...AND HAVE TRIED TO
PUT A BIT OF TIMING INTO THE FIRST FEW HOURS OF THE GRIDS. BUT IS
DIFFICULT TO TIME AS ANY BREAK WILL ONLY BE AN HOUR OR TWO...WITH
POTENTIAL FOR ADDITIONAL DEVELOPMENT AS WELL...SO WILL NOT DEVIATE
MUCH FROM SCATTERED TO LIKELY RANGE POPS IN AREAS EAST OF THE JAMES
RIVER THROUGH THE MORNING. BEST CHANCE OF PRECIP LINGERING INTO THE
AFTERNOON SHOULD BE EAST OF I-29 AS SURFACE TROUGH EXPECTED TO BE
INTO MN/IA BY 18Z. MODELS SHOWING FAIR AMOUNT OF INSTABILITY...BUT
HIGHLY DEPENDENT ON HOW WELL WE CAN WARM WITH CLOUD COVER/SCATTERED
PRECIP AROUND. DEEP LAYER SHEAR NOT OVERLY IMPRESSIVE...GENERALLY
20-30KTS...SO NOT EXPECTING MUCH OF AN ORGANIZED SEVERE THREAT.

TIMING OF TRAILING WAVE WILL KEEP SOME WEAK LIFT IN FAR SOUTHEAST
CORNER OF THE CWA BEYOND 00Z...SO HAVE ADDED LOW POP TO KSPW/KSLB
AREAS FOR THE EARLY EVENING. OTHERWISE EXPECT DRY WEATHER TO RETURN
FOR THE REMAINDER OF THE WORK WEEK. ANOTHER WEAK WAVE DROPS SOUTH
THROUGH THE UPPER MISSISSIPPI VALLEY THURSDAY...BUT LOOKS TO BE FAR
ENOUGH EAST THAT DO NOT EXPECT MORE THAN SOME INCREASE IN STRATOCU
DEVELOPMENT ACROSS SOUTHWEST MN/NORTHWEST IA DURING THE AFTERNOON.

ANOTHER DECENT LOOKING WAVE DROPS SOUTHEAST THROUGH THE NORTHERN
PLAINS FOR THE FIRST HALF OF THE WEEKEND AND WILL CONTINUE WITH A
CHANCE OF SHOWERS AND THUNDERSTORMS SATURDAY/SATURDAY NIGHT...WITH
DRY CONDITIONS EXPECTED FOR THE LATTER HALF OF THE WEEKEND AS THE
WAVE SHIFTS EAST. COOLER TEMPERATURES WILL SETTLE ACROSS THE REGION
FOR FRIDAY/SATURDAY...WITH THE TOP TEN STREAK OF CONSECUTIVE 80+
DEGREE DAYS AT KHON/KFSD/KSUX LIKELY COMING TO AN END ONE OF THESE
TWO DAYS.

TEMPERATURES WILL MODERATE BACK TO AT LEAST NEAR MID-AUGUST NORMALS
FOR THE LONGER RANGE SUNDAY THROUGH TUESDAY. MODELS DIFFER IN EXTENT
OF WARMING THOUGH...WITH ECMWF BRINGING WIDESPREAD 90S INTO THE AREA
FOR MONDAY AND TUESDAY...WHILE THE GEM AND MEX GUIDANCE STICK CLOSER
TO NORMAL IN THE 80S. GIVEN UNCERTAINTY AT THIS RANGE...WILL STICK
CLOSE TO CONSENSUS FOR NOW. WILL ALSO KEEP SOME LOW POPS ACROSS OUR
WESTERN AREA FOR TUESDAY AS BOTH GFS/ECMWF HINT AT UPPER LEVEL WAVE
MOVING INTO THE REGION.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&
Hazardous weather outlook, Aug 8, 9:21 AM CST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1021 AM CDT WED AUG 08 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-091200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1021 AM CDT WED AUG 08 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA THE
REMAINDER OF THIS MORNING AND EARLY AFTERNOON...MAINLY EAST OF
THE JAMES RIVER VALLEY. A FEW OF THE STORMS MAY PRODUCE SMALL
HAIL AND GUSTY WINDS. BUT FOR THE MOST PART...SEVERE WEATHER IS
NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 88 km away, was scanning. The volume nearest the first event began at 16:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sioux

When
August 8, 10:07 AM CST
Where
Sioux County, 0.86 mi NW of Alton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.990, -96.010

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410512.